Adverse effects of tumor necrosis factor inhibitors include the development of alopecia. - GreenMedInfo Summary
Tumor necrosis factor-induced alopecia: alternative pathology and therapy.
Dermatol Online J. 2017 Jun 15 ;23(6). Epub 2017 Jun 15. PMID: 28633753
Tumor necrosis factor (TNF) inhibitors are used to treat Crohn disease and psoriasis. Although they are typically well tolerated, adverse effects include the development of alopecia, and paradoxically, psoriatic lesions. We recently described a woman with Crohn disease who developed alopecia and scalp psoriasis during infliximab therapy. After discontinuing infliximab and beginning oral and topical therapies, her alopecia completely resolved. We compared our experience with that of the Craddock et al. who described a woman with Crohn disease and alopecia secondary to adalimumab therapy. Although the authors described typical histopathologic features of TNF inhibitor-induced alopecia, including decreased sebaceous glands, psoriasiform changes, superficial and deep perifollicular infiltrate of peribulbar lymphocytes, prominent plasma cells, and variable eosinophils, we observed atypical findings that included chronic folliculitis and perifolliculitis with dermal scarring and naked hair shafts in the dermis - reminiscent of folliculitis decalvans. Both patients experienced a complete recovery; however, Craddock et al. described continuing adalimumab therapy and using intralesional triamcinolone acetonide whereas our patient discontinued infliximab therapy, used a combination of topical scalp therapies including betamethasone lotion and mineral oil overnight under occlusion, and began oral minocycline. In conclusion, various histopathologies are observed with TNF-inhibitor induced alopecia and multiple, effective, therapeutic avenues exist for this affliction.